Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 5, NWS Lubbock, TX

June 17, 2008Parmer County, Texas

NWS Lubbock, TX issued this tornado warning at Jun 17, 2008, 6:48 PM CDT for Parmer County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 6:48 PM CDT (23:48 UTC)
Expired
Jun 17, 2008, 7:30 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 86 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 7:17 PM CDTHAIL 2.75Friona, TXSTEADY GOLFBALL SIZED HAIL WITH STONES UP TO BASEBALL SIZE MIXED IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-496 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 172348
TORLUB
TXC369-180030-
/O.NEW.KLUB.TO.W.0005.080617T2348Z-080618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
648 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PARMER COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 730 PM CDT

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  FRIONA...MOVING SOUTHEAST AT 17 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE BLACK AND
  FRIONA.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3451 10253 3451 10286 3474 10288 3475 10261
TIME...MOT...LOC 2348Z 323DEG 14KT 3470 10277

$$
2 follow-up statements
000 
WWUS54 KLUB 180001
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT TUE JUN 17 2008

TXC369-180030-
/O.CON.KLUB.TO.W.0005.000000T0000Z-080618T0030Z/
PARMER TX-
701 PM CDT TUE JUN 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN PARMER COUNTY...

AT 657 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THE MOST DANGEROUS PART OF
THIS STORM WAS LOCATED 4 MILES NORTHWEST OF FRIONA...MOVING SOUTH AT 
15 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE FRIONA AND RURAL 
AREAS ALONG AND NORTH OF HIGHWAY 60 WEST OF FRIONA.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3451 10253 3451 10286 3474 10288 3475 10261
TIME...MOT...LOC 0001Z 341DEG 12KT 3466 10277

$$
000 
WWUS54 KLUB 180022
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
717 PM CDT TUE JUN 17 2008

TXC369-180030-
/O.CON.KLUB.TO.W.0005.000000T0000Z-080618T0030Z/
PARMER TX-
717 PM CDT TUE JUN 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN PARMER COUNTY...

TENNIS TO BASEBALL SIZE HAIL WAS REPORTED AT 717 PM BY LAW 
ENFORCEMENT IN FRIONA. 

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE 
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF 
FRIONA...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE FRIONA AND RURAL 
AREAS ALONG HIGHWAY 60 SOUTHWEST OF FRIONA.

IN ADDITION TO THE THREAT OF A TORNADO...VERY STRONG INFLOW WINDS TO 
60 MPH WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 86 EAST OF 
BOVINA. 

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3451 10253 3451 10286 3474 10288 3475 10261
TIME...MOT...LOC 0017Z 351DEG 15KT 3459 10276

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:31 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 17, 6:31 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT TUE JUN 17 2008

.UPDATE...
HAVE UPDATED PRODUCTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
06Z OVER THE ENTIRE CWA. CURRENT CLUSTERS OF THUNDERSTORMS OVER
THE WESTERN TEXAS PANHANDLE WERE MOVING SOUTHEASTWARD...WITH THE
SOUTHERN MOST STORM BEGINNING TO SAG INTO THE EXTREME NORTHWESTERN
ZONES /PARMER AND CASTRO COUNTIES/. EXPECT THIS ACTIVITY TO
ORGANIZE INTO A COMPLEX THIS EVENING AND SPREAD SOUTHEAST OVER
MUCH OF THE AREA TONIGHT. THE ACTIVITY WILL BRING A LARGE HAIL
AND STRONG WIND THREAT WITH IT. HAVE INCREASED POPS OVER THE
NORTHWEST AND NORTH-CENTRAL ZONES WHERE CONVECTION APPEARS
IMMINENT...WHILE MAINTAINING ALREADY LIKELY POPS OVER MUCH OF THE
REMAINDER OF THE AREA. FEW OTHER MINOR CHANGES MADE TO THE GRIDS
AS THE OVERALL INTEGRITY OF THE FORECAST IS IN GOOD SHAPE FOR
ABOVE OUTLINED EXPECTED EVOLUTION.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUN 17 2008/

SHORT TERM...
19Z SFC ANALYSIS SHOWS OUTFLOW BOUNDARY HAS MOVED INTO ERN NM WITH
RELATIVELY COOL BUT HUMID AIR MASS IN ITS WAKE. EVEN WITH VEERING OF
THE LOW LEVEL WINDS IT DOES NOT APPEAR THERE WILL BE MUCH LOW LEVEL
FOCUS FOR CONVECTION IN THE FCST AREA LATE THIS AFTN/EARLY THIS
EVENING UNLESS POSSIBLY ALONG AREA OF DIFFERENTIAL HEATING.
CONVECTIVE INITIATION HAS ALREADY OCCURRED ON THE HIGH TERRAIN OF
CNTL AND NERN NM AND EXPECT FURTHER DEVELOPMENT EWD INTO THE WRN
TEXAS PANHANDLE. IT IS THIS ACTIVITY THAT IS EXPECTED TO MOVE SEWD
IN THE NW FLOW ALOFT INTO THE FCST AREA. MODELS IN GOOD AGREEMENT
THAT THIS WILL OCCUR AND HAVE RAISED POPS INTO THE LIKELY CATEGORY
FOR ALL BUT THE SWRN QUADRANT OF THE FCST AREA. WILL CONTINUE TO
HAVE POTENTIAL FOR ISOLATED SUPERCELLS THROUGH MID-EVENING WHEN
EVOLUTION INTO MCS IS EXPECTED.

FOR WEDNESDAY...NO OBVIOUS LOW LEVEL FOCUS PROGGED IN THE MODELS.
BUT THAT COULD GO OUT THE WINDOW DEPENDING UPON RESIDUAL OUTFLOW
BOUNDARIES FROM TONIGHTS CONVECTION. EVEN THOUGH MODELS SUGGEST NO
PRECIP DURING THE DAY THINK IT PRUDENT TO KEEP SLIGHT CHC POPS GOING
UNTIL CONVINCED OTHERWISE. OUTFLOW BOUNDARIES COULD CAUSE HAVOC WITH
TEMPS TONIGHT AND WEDNESDAY. WILL TREND TOWARD COOLER SIDE TONIGHT
BUT EXPECT BETTER RECOVERY THAN SEEN TODAY FOR THE HIGHS.

LONG TERM...
UPPER HIGH OVER NORTHERN MEXICO WILL CONTINUE TO MAINTAIN
NORTHWEST FLOW OVER THE AREA INTO THIS WEEKEND...AFTER WHICH THE
UPPER HIGH MAY MOVE MORE DIRECTLY OVER THE AREA. WHILE THE
NORTHWEST FLOW ALOFT CONTINUES...WE SHOULD CONTINUE TO HAVE A
POTENTIAL FOR MOSTLY NIGHTTIME THUNDERSTORMS...EVEN THOUGH THAT
POTENTIAL SHOULD REMAIN RELATIVELY LOW EACH NIGHT. THE CHANCES ON
ANY PARTICULAR DAY ARE LIKELY TO BE INFLUENCED BY THE PREVIOUS
NIGHTS STORMS. FOR WEDNESDAY NIGHT...LATEST MODELS SHOW THE
SIGNIFICANT RAIN CHANCES WELL NORTHEAST OF OUR FORECAST AREA...HOWEVER
PREVIOUS MODELS SHOWED THE POTENTIAL CLOSER TO HOME. AS
SUCH...WILL REDUCE CHANCES IN THE FORECAST SOME BUT NOT REMOVE
THEM. THURSDAY NIGHT MODELS SHOW MORE ACTIVITY LOCALLY. THEN
EXPECT REDUCED CHANCES OVER THE WEEKEND AS THE UPPER HIGH IS
FORECAST TO BUILD MORE DIRECTLY OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  94  65  96  66 /  70  20  20  20  40
TULIA         64  92  67  95  68 /  70  20  20  20  40
PLAINVIEW     63  89  68  94  68 /  70  20  20  20  30
LEVELLAND     65  93  68  95  69 /  60  20  20  20  20
LUBBOCK       66  92  70  95  69 /  60  20  20  20  20
DENVER CITY   65  93  68  94  69 /  50  20  20  10  20
BROWNFIELD    65  93  69  95  69 /  50  20  20  20  20
CHILDRESS     68  93  70  98  68 /  60  20  20  20  40
SPUR          64  92  71  99  71 /  60  20  20  20  20
ASPERMONT     68  93  71 100  73 /  60  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23
Hazardous weather outlook, Jun 17, 11:20 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CDT TUE JUN 17 2008

TXZ021>044-181630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN NEW
MEXICO...THE TEXAS PANHANDLE AND POSSIBLY THE WESTERN SOUTH PLAINS
AS AN OUTFLOW BOUNDARY FROM THUNDERSTORMS ACROSS WESTERN OKLAHOMA
EARLY TODAY MOVES TO THE WEST TOWARD THE NEW MEXICO STATE LINE.
CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS TO EVOLVE
INTO SUPERCELLS WITH EVENTUAL ORGANIZATION INTO A COMPLEX OF
THUNDERSTORMS LIKELY. STORMS ARE EXPECTED TO MOVE TO THE SOUTHEAST
AND SPREAD ACROSS THE SOUTH PLAINS AND ROLLING PLAINS OVERNIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS INITIALLY WITH
AN ISOLATED TORNADO A LIMITED POSSIBILITY WITH ANY SUPERCELLS THIS
EVENING. THE MAIN THREATS ARE EXPECTED TO EVOLVE TOWARD DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
PARTICULARLY DURING THE EVENING AND NIGHTTIME HOURS WEDNESDAY
THROUGH FRIDAY. THERE WILL BE A THREAT OF SEVERE WEATHER WITH THESE
THUNDERSTORMS...IN PARTICULAR A POSSIBILITY OF DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 17, 2:34 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
234 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     NON-TSTM WND DMG JAYTON                  33.25N 100.57W
06/16/2008                   KENT               TX   CO-OP OBSERVER

            TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
            BLOWN OFF ROOFS

&&

EVENT NUMBER 00122

FB
Local storm report, Jun 17, 2:39 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
239 PM CDT TUE JUN 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND DMG     JAYTON                  33.25N 100.57W
06/16/2008                   KENT               TX   CO-OP OBSERVER

            TIN WRAPPED AROUND TREE...FIRE DEPT. ALSO REPORTED TIN
            BLOWN OFF ROOFS

&&

CORRECTED EVENT

EVENT NUMBER 00122

FB
Special weather statement, Jun 17, 6:09 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT TUE JUN 17 2008

TXZ021-022-172345-
PARMER TX-CASTRO TX-
609 PM CDT TUE JUN 17 2008

...SEVERE THUNDERSTORM APPROACHING CASTRO AND PARMER COUNTIES...

AT 605 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A SEVERE THUNDERSTORM OVER DEAF SMITH COUNTY 10 MILES NORTHWEST OF
BLACK...OR ABOUT 11 MILES NORTH OF FRIONA...MOVING SOUTHEAST AT 15
MPH.

THIS STORM CONTINUES TO INDICATE THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS AS IT APPROACHES BLACK AND SUMMERFIELD. BE PREPARED
TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:29 PM CDTSevere Thunderstorm WarningLUBGarza, Kent61 min
Jun 16, 7:30 PM CDTSevere Thunderstorm WarningLUBBriscoe, Cottle, Hall, Motley60 min
Jun 16, 8:30 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley60 min
Jun 16, 9:46 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent, King, Stonewall44 min
Jun 16, 10:52 PM CDTSevere Thunderstorm WarningLUBStonewall23 min
Jun 17, 6:15 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer60 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.